Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 87, NWS Sioux Falls, SD

July 10, 20244 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 10, 2024, 2:26 PM CDT for 4 counties in Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2024, 2:26 PM CDT (19:26 UTC)
Expired
Jul 10, 2024, 3:15 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:30 PM CDTHAIL 15 Se Sibley, IAMostly penny to nickel size but a few as large as quarter size.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

899 
WUUS53 KFSD 101926
SVRFSD
IAC119-141-143-167-102015-
/O.NEW.KFSD.SV.W.0087.240710T1926Z-240710T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
226 PM CDT Wed Jul 10 2024

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lyon County in northwestern Iowa...
  Western Osceola County in northwestern Iowa...
  Northeastern Sioux County in northwestern Iowa...
  Northwestern O'Brien County in northwestern Iowa...

* Until 315 PM CDT.

* At 225 PM CDT, a severe thunderstorm was located over Sibley,
  moving southwest at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ashton and Melvin around 230 PM CDT.

Other locations in the path of this severe thunderstorm include
Sanborn and Matlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4347 9574 4340 9557 4314 9564 4325 9596
TIME...MOT...LOC 1925Z 027DEG 16KT 4337 9571 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meyers
4 follow-up statements
651 
WWUS53 KFSD 101936
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
236 PM CDT Wed Jul 10 2024

IAC119-167-101946-
/O.CAN.KFSD.SV.W.0087.000000T0000Z-240710T2015Z/
Lyon IA-Sioux IA-
236 PM CDT Wed Jul 10 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON AND
NORTHEASTERN SIOUX COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4314 9565 4322 9586 4328 9586 4339 9577
      4335 9558
TIME...MOT...LOC 1936Z 020DEG 17KT 4331 9570 

$$

IAC141-143-102015-
/O.CON.KFSD.SV.W.0087.000000T0000Z-240710T2015Z/
Osceola IA-O'Brien IA-
236 PM CDT Wed Jul 10 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN OSCEOLA AND NORTHWESTERN O'BRIEN COUNTIES...

At 236 PM CDT, a severe thunderstorm was located near Ashton, or near
Sibley, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Sanborn, Ashton, and Melvin around 240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4314 9565 4322 9586 4328 9586 4339 9577
      4335 9558
TIME...MOT...LOC 1936Z 020DEG 17KT 4331 9570 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meyers
267 
WWUS53 KFSD 101939
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
239 PM CDT Wed Jul 10 2024

IAC141-143-102015-
/O.CON.KFSD.SV.W.0087.000000T0000Z-240710T2015Z/
Osceola IA-O'Brien IA-
239 PM CDT Wed Jul 10 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN OSCEOLA AND NORTHWESTERN O'BRIEN COUNTIES...

At 237 PM CDT, a severe thunderstorm was located near Ashton, or near
Sibley, moving southwest at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 230 pm, quarter size hail was 
         reported 5 miles southeast of Sibley, IA!

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Sanborn and Ashton around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4314 9565 4322 9586 4328 9586 4339 9577
      4335 9558
TIME...MOT...LOC 1937Z 026DEG 16KT 4330 9570 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meyers
999 
WWUS53 KFSD 101949
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
249 PM CDT Wed Jul 10 2024

IAC141-143-102015-
/O.CON.KFSD.SV.W.0087.000000T0000Z-240710T2015Z/
Osceola IA-O'Brien IA-
249 PM CDT Wed Jul 10 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN OSCEOLA AND NORTHWESTERN O'BRIEN COUNTIES...

At 249 PM CDT, a severe thunderstorm was located near Sanborn, or
near Sheldon, moving south at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Sanborn around 255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4332 9577 4327 9561 4314 9565 4322 9586
      4323 9586
TIME...MOT...LOC 1949Z 021DEG 23KT 4323 9574 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meyers
809 
WWUS53 KFSD 102005
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
305 PM CDT Wed Jul 10 2024

IAC141-143-102015-
/O.EXP.KFSD.SV.W.0087.000000T0000Z-240710T2015Z/
Osceola IA-O'Brien IA-
305 PM CDT Wed Jul 10 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OSCEOLA AND
NORTHWESTERN O'BRIEN COUNTIES WILL EXPIRE AT 315 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4332 9577 4327 9561 4314 9565 4322 9586
      4323 9586
TIME...MOT...LOC 2005Z 027DEG 16KT 4317 9578 

$$

Meyers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:25 PM CDT, 2 hours 1 minute earlier. Its key messages:

  • Additional showers and storms are expected to develop this afternoon into the evening, mainly east of I-29. Severe storms are not anticipated, but one or two could produce localized wind gusts and small hail.
  • Wildfire smoke aloft will be transported into the region via upper level northerly winds. There may be some reduced visibility west of the James River as some smoke may be mixed to the surface. Smoke should track further east as the flow shifts this weekend.
  • Convection risks for Friday night into Saturday morning. Storms look to be focused along and east of I-29. There remains uncertainty in the severity of the storms.
  • Temperatures rise by the end of the week and through next weekend. Confidence is high in widespread moderate heat risk levels with potential for major levels. Sunday is the most likely timeframe for headline conditions.
Area forecast discussion, Jul 10, 12:25 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1225 PM CDT Wed Jul 10 2024

.KEY MESSAGES...

-  Additional showers and storms are expected to develop this
   afternoon into the evening, mainly east of I-29. Severe
   storms are not anticipated, but one or two could produce
   localized wind gusts and small hail.

-  Wildfire smoke aloft will be transported into the region via
   upper level northerly winds. There may be some reduced
   visibility west of the James River as some smoke may be mixed
   to the surface. Smoke should track further east as the flow
   shifts this weekend.

-  Convection risks for Friday night into Saturday morning.
   Storms look to be focused along and east of I-29. There
   remains uncertainty in the severity of the storms.

-  Temperatures rise by the end of the week and through next
   weekend. Confidence is high in widespread moderate heat risk
   levels with potential for major levels. Sunday is the most
   likely timeframe for headline conditions.

&&

.DISCUSSION...
Issued at 347 AM CDT Wed Jul 10 2024

Some areas of patchy, dense fog are possible this morning in low
laying areas and along river and creek beds. Any fog is expected
to burn off quickly after sunrise.

Water vapor imagery clearly shows a short wave working it's way
southeast into eastern South Dakota, western Minnesota and Iowa.
This wave is associated with an area of increased vorticity
advection and weak WAA which is triggering showers and
thunderstorms. As the morning continues, these showers and
storms are expected to continue to move southeast into western
Minnesota and Iowa through the day. Severe weather is not
anticipated as the best shear looks to remain just west of the
area of showers and storms. However, increasing mid-level lapse
rates and 500-1300 J/kg of MLCAPE along with the aforementioned
vorticity could support a few storms capable of producing small
hail, gusty winds, and possibly brief funnels/landspouts. East
of I-29, showers linger into the evening before clearing out
overnight. Rainfall totals should remain on the light side, a
tenth or two. Under stronger showers up to a half inch is
possible.

A thicker plume of smoke from the Canadian wildfires will be brought
south on the upper level northerly winds. Subsidence behind the
shortwave will bring some smoke nearer to the surface. This is
indicated as well by the HRRR and RAP13 near surface integrated
smoke models. Both indicate enough smoke being brought to the
surface that it may begin to impact air quality. Sensitive
populations may need to take precautions.

Heights rise as a ridge builds in from the west Thursday into
Friday. Surface winds turn southerly and WAA begin to warm things up
considerably. 850 mb temperatures Thursday afternoon reach the upper
teens to low 20 degrees C. With good afternoon mixing expected,
surface temperatures will warm into the low 80s east of the James
River, and upper 80s to the west. Additional subsidence is
evident in model soundings for Friday. Compressional heating of
the 900-850 mb layer coupled with another day of good mixing
will warm temperatures at the surface into the mid 80s east of
the James River, and 90s west. While we look to remain strongly
capped, there is enough elevated instability to support some
strong to severe thunderstorms Friday afternoon/evening. This
far out uncertainty on placement and timing is high, but it is
something to keep in mind if you have outdoor plans this Friday
night.

This weekend will be hot and humid. Highs are forecasted to soar
into the upper 80s to mid 90s Saturday, and low to upper 90s Sunday.
A few 100 degree temps are possible out toward central South Dakota.
Ensemble guidance for Sunday continue to indicate a >90% probability
for highs of 90+ degrees and a 20-40% probability of exceeding 100
degrees over central South Dakota. These highs are at the 90th and
99th percentile for climatology, respectively. Southerly winds
transport Gulf moisture northward into the region, pushing dewpoints
into the upper 60s and low 70s. As mentioned in the previous
discussion, we are entering peak evapotranspiration which can result
in a low bias from the NBM. However, the NBM came in a bit more
aggressive with dew points this run, and so I did not feel the
need to adjust them. The resulting apparent temperatures will be
just under 100 Saturday, and nearing 105 along the Missouri
River counties for Sunday. This is within NWS guidance for heat
risk products. Areas most likely to need a headline are the
counties along the Missouri River, and areas of central South
Dakota.

A cold front moves through the area Monday, bringing some relief
from the heat. It also brings the next chance for thunderstorms,
though it is too far out to speculate on their severity yet.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1217 PM CDT Wed Jul 10 2024

Beginning to see some diurnally driven CU develop across the
area, which could bring some scattered showers and storms,
mainlyalong/east of I-29. Lower confidence in coverage and
development further north, so have included mention at KSUX but
not KFSD. Will continue to monitor trends. Wildfire smoke aloft
is leading to milky skies, and any surface impacts (reduced
visibility) currently reside in ND. However, if smoke is mixed
down, could see periods of MVFR visibility west of the James
River.

Light variable to northeast winds this afternoon become lighter
and variable once again tonight. Could see some patchy fog in
river valleys and other low lying areas into Thursday morning.
For now, have left mention out of all three TAF sites. Outside
of convection, smoke, and fog, VFR conditions prevail.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...AJP
AVIATION...SG
Hazardous weather outlook, Jul 10, 4:06 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CDT Wed Jul 10 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-110915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
406 AM CDT Wed Jul 10 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Showers and weak thunderstorms along and east of I-29 will continue
through the afternoon.

Smoke from Canadian wildfires will be brought south via upper
northerly winds. Some of this may make its way to the surface and may
be enough to degrade air quality.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Summertime heat and humidity move into the region by the end of this
week and into the weekend. Saturday highs will be in the upper 80s
and 90s, Sunday in the 90s to 100s. Humidity will also increase, and
that combined with the heat will result in apparent temperatures
reaching the upper 95-100 degrees, with 105 possible along the
Missouri River Valley. Those with sensitivity to excessive heat
should monitor the latest forecast and be prepared to take
precautions if needed.

A cold front moves through Monday bringing a respite from the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:55 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux19 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.